Kansas, 2018

Flash Flood and Flooding in Kansas, September 7, 2018

September 7, 2018 · NWS ICT · 3 events in 1 county or zone

Continued heavy rainfall led to flash flooding over southeast Kansas. Flash flooding occurred over Wilson county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
$300
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Continued heavy rainfall led to flash flooding over southeast Kansas. Flash flooding occurred over Wilson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 7, 12:00 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 7, 12:00 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
100 PM CDT Fri Sep 7 2018

.SHORT TERM...(Today through Sunday night)
Issued at 303 AM CDT Fri Sep 7 2018

Today-Saturday:
Forecast remains relatively status quo as moist airmass stays
entrenched over the area. Weak forcing will be sufficient to
generate showers. Pockets of higher rainfall rates remains likely,
but pinpointing locations remains problematic. With remnants of
Gordon making the turn to the east, anticipate subsidence will
finally ensue and precipitation will wane starting tonight.
Lingering showers are a possibility on Saturday, but suspect those
will be limited to southeast KS. Less excited about chances to
the west, but continued for consistency. Limited diurnal range
through tonight, with temperatures likely suppressed relative to
yesterday in southeast KS due to more extensive clouds.

Sunday:
Mostly sunny and warmer weather anticipated on Sunday. Only
concern would be high soil moisture impacting high temperatures
and dewpoints. -Howerton

.LONG TERM...(Monday through Thursday)
Issued at 303 AM CDT Fri Sep 7 2018

Dry weather is anticipated throughout the period. With upper flow
becoming increasingly amplified with western US trough/eastern US
ridge. Forecast area is on the eastern edge of higher surface
pressure gradient. ECMWF sports a weaker lee side trough and less
gradient, while GFS is a fair amount stronger. Result is winds
during the day on Tuesday-Thursday could be a fair amount stronger
than forecast. Either way, temperatures will gradually warm
through the period. -Howerton

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1244 PM CDT Fri Sep 7 2018

This is definitely a challenging aviation forecast with vicinity
showers and low ceilings for much of the forecast period. Another
batch of showers could develop this afternoon further to the
west. Chanute (KCNU) has the best chances for showers throughout
this period given the northward progression of the remnants from
Gordon. Ceilings are the concern for all sites with many staying
in IFR conditions for the entire forecast. It is possible that
LIFR could be reached and suggestions were indicated in the TAFs
to account for it. After fog development last night into this
morning, it is possible there could be some again tonight for
KRSL, KGBD and KHUT. This was left in from the previous forecast
with a reduction only to 4SM. Changes to this forecast are
guaranteed and will be dependent on the conditions as well as
trends.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  65  73  60 /  70  40  20  10
Hutchinson      73  63  72  58 /  40  40  20  10
Newton          72  63  71  57 /  60  40  30  10
ElDorado        74  64  71  58 /  80  40  30  10
Winfield-KWLD   76  66  74  59 /  80  30  20  10
Russell         71  61  70  56 /  30  40  30  10
Great Bend      72  62  71  56 /  40  50  30  10
Salina          71  62  71  56 /  40  40  40  10
McPherson       71  62  71  57 /  40  40  30  10
Coffeyville     76  67  73  61 /  70  60  30  10
Chanute         74  65  71  60 /  80  50  30  10
Iola            74  65  70  59 /  80  60  30  10
Parsons-KPPF    76  66  72  61 /  80  60  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...VJP
Hazardous weather outlook, Sep 7, 9:46 AM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1046 AM CDT Fri Sep 7 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-081600-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1046 AM CDT Fri Sep 7 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Flooding is possible today as a result of scattered showers with
heavy rain. Flooding is most likely where showers linger in areas
that recently received heavy rain. Currently there are Flood Warnings
for Butler and Woodson counties. Please check them for more
information.

Flooding continues on the Cow Creek. Check the latest flood
statement for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Flooding is expected to continue along the Cow Creek across Rice
and Reno counties through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Sep 7, 8:57 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
957 AM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLOOD            2 SE AUGUSTA            37.67N 96.95W
09/07/2018                   BUTLER             KS   PUBLIC

            LOCALIZED FLOODING WAS REPORTED ON 110TH STREET. THE
            REPORT WAS RELAYED BY KAKE CHANNEL 10.

&&

EPS
Local storm report, Sep 7, 12:03 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
103 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     HEAVY RAIN       1 W NEW ALBANY          37.57N 95.95W
09/07/2018  E5.00 INCH       WILSON             KS   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATES OVER 5 INCHES IN HIS GAUGE
            SINCE ROUGHLY 10 THIS MORNING ON THE WILSON AND ELK
            COUNTY LINE.

&&

VJP
Local storm report, Sep 7, 12:55 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
155 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            LEON                    37.69N 96.78W
09/07/2018                   BUTLER             KS   LAW ENFORCEMENT

            DELAYED REPORT FROM LAW ENFORCEMENT THAT SOUTHEAST
            BLUESTEM AND 90TH STREETS HAD WATER OVER THE ROADWAYS.
            TIME IS ESTIMATED FROM RADAR.

&&

VJP
Local storm report, Sep 7, 1:15 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
215 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLOOD            IOLA                    37.93N 95.40W
09/07/2018                   Allen              KS   EMERGENCY MNGR

            FLOODING OF LOW-LYING AREAS THAT ARE NORMALLY PRONE TO
            MINOR FLOODING.

&&

EPS

The radar

The Wichita radar (KICT), 144 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flood, Wilson

When
September 7, 1:37 PM CST to 2:37 PM CST
Where
Wilson County, Fredonia to 1.97 mi SE of Fredonia
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
37.530, -95.820

Emergency manager reported flooding of low lying areas across the county. Minor flooding also occurred in Fredonia and Neodesha.

Flash Flood, Wilson

When
September 7, 1:41 PM CST to 2:47 PM CST
Where
Wilson County, Fredonia to 1.06 mi SE of Fredonia
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.530, -95.820

Several roads were barricaded in Fredonia and across the county.

Flood, Wilson

When
September 7, 1:41 PM CST to 4:41 PM CST
Where
Wilson County, 1.03 mi ENE of New Albany to 2.89 mi SW of Benedict
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.578, -95.914

Several roads were closed across the county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785703, 785704, 785705.